Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 167, NWS Boston/Norton, MA

December 10, 2018

NWS Boston/Norton, MA issued this small craft advisory at Dec 10, 2018, 11:17 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 11:17 AM EST (16:17 UTC)
Expired
Dec 10, 2018, 3:46 PM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

348 
WHUS71 KBOX 101617
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1117 AM EST Mon Dec 10 2018

ANZ255-256-110000-
/O.NEW.KBOX.SC.Y.0167.181210T1617Z-181211T0000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1117 AM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 7 PM EST this evening.

* WINDS AND SEAS...North winds around 15 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
163 
WHUS71 KBOX 102046
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
346 PM EST Mon Dec 10 2018

ANZ255-256-102200-
/O.CAN.KBOX.SC.Y.0167.000000T0000Z-181211T0000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
346 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

North winds 10 to 15 kts expected tonight, with gusts to 20 kts
possible early. Seas 2 to 4 feet. 

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 10:30 AM EST, 47 minutes earlier.

Area forecast discussion, Dec 10, 10:30 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1030 AM EST Mon Dec 10 2018

.SYNOPSIS...
Another cold stretch of weather much of this week as
temperatures continue to average colder than normal through Thu
with the coldest air Wed and Thu. Mainly dry weather prevails
as well with the exception being potential scattered snow
showers or flurries late Tue night into Wed morning followed by
ocean effect snow showers Wed afternoon and night across the
outer Cape. Temperatures moderate Friday ahead of an approaching
cold front that may result in rain Friday night into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM update...

NNW/N winds behind a cold front are providing a reinforcing
surge of cold air today. The wind shift has resulted in ocean
effect clouds streaming off the ocean into Cape Cod, as cold air
is transported on northerly winds over the relatively warm
(40s) ocean waters. Updated forecast to increase cloud cover
(mostly cloudy skies) for the outer Cape and Nantucket thru this
afternoon. There is a chance that this cloud cover could even
reach Cape Ann at times. In addition, low level lapse rates may
be steep enough to support some light rain showers or snow
showers/flurries across the outer Cape and Nantucket thru this
afternoon. Accumulations are not expected. Also partly to mostly
cloudy skies today across far NW MA today.

Otherwise...dry weather and sunny/mostly sunny skies prevail
with below normal temps once again as highs only climb into the
mid and upper 30s, lower 30s high terrain. Normal high should be
in the upper 30s across the high terrain to the lower 40s
elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...

The northerly winds will linger across the mid and outer Cape
as well as Nantucket through around midnight, so could see the
ocean enhanced clouds linger as well. Otherwise, high pressure
remains in control with a frigid night in store. Expect
overnight lows to range from around 10-15 degrees across the
interior, ranging to the 20s along the immediate coast.

Tuesday...

A dry, nearly zonal mid level steering flow continues for
Tuesday. Clouds will linger across the mid and outer Cape,
otherwise another mostly sunny and cold day elsewhere. Highs
will range from the upper 20s to around 30 across the higher
terrain to the upper 30s along the S coast.

However, noting the flow beginning to back to W-SW as a clipper
type system rides SE out of the Great Lakes. Looks like this
system will remain W of the region through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
335 AM update...

Highlights...

* Noticeably colder Wed & Thu and blustery Wed afternoon/evening
* Ocean effect snow showers outer Cape Cod Wed afternoon & night
* Milder Fri/Sat/Sun with threat of rain Fri night/Sat

Tuesday night into Wednesday morning...

Offshore low tracking well southeast of the 40N/70W benchmark
Tue evening, however an upstream strong northern stream short
wave exits the Great lakes and Ontario, tracking east into New
England. This high amplitude short wave induces an inverted
trough from the offshore cyclone westward into New England,
indicative of strong forcing for ascent. However limiting factor
is short duration of attending mid level moisture. Inspection
of time sections from both NAM and GFS bufkit reveal column
struggles to saturate including the DGZ (-10C to -20C). This
should limit precip to widely scattered snow showers or just
flurries. Chilly day with 850 temps around -12C with model
soundings showing mixing almost to this layer.

Wednesday evening and overnight...

Strong CAA behind departing northern stream short wave. 850 mb
temps lower to -12C to -14C and 925 mb temps -10C to -12C across
the region. So highs only 30-35 Wed aftn expected but will feel
considerably colder with gusty north winds 15-25 mph providing
wind chills in the 20s. These gusty north winds advecting a cold
airmass over the relatively warm ocean waters will generate
ocean effect snows (OES) from about Hyannis eastward. Given SSTs
near shore still relatively warm around +6C to +7C, this will
support steep low level lapse rates with delta-T on the order of
approaching 20 degs. This typically is the instability
threshold for the beginning of accumulating ocean effect snows.
NAM BUFKIT at CHH has ocean induced CAPEs up to 700 j/kg with
normalized Cape greater than 0.20 inches. This should be
sufficient for minor snow accumulations, say a coating to
perhaps up to 2 inches in a few locations. Winds drop off after
midnight so should see some improvement then. Cold night as 1034
mb high crest over the region. Thus ideal radiational cooling
and will follow the coldest guidance accordingly.

Thursday...

Not as windy as Wed as 1034 mb high crest over the region.
Therefore light winds. However subsidence inversion will
preclude cold morning temps from modifying much. Thus a chilly
Thu. Dry weather prevails.

Friday, Saturday and Sunday...

Milder temps Fri as northern stream jet lifts northward and
high pres moves offshore, promoting onshore flow into southern
New England. Seasonably warm with highs in the 40s Fri.
Thereafter forecast becomes highly uncertain from Fri night into
Sunday. Ensembles and deterministic guidance have all trended
away from streams merging with now an unphased scenario this
period along with southern stream being more dominant. However
individual members from both the 00Z GEFS and EPS really exhibit
large spread with many members dry this weekend while other
members are very wet. Thus highly uncertain weekend forecast.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

1530Z update...

Thru 00Z...
Low VFR to MVFR cigs impact Cape Cod and Islands thru this
afternoon as well as the high terrain of northern and western
MA. Otherwise VFR prevails with modest NNW winds and dry
weather.

Tonight and Tuesday...
VFR. CIGS linger across the mid and outer Cape/Nantucket
tonight, then may linger on the outer Cape into Tuesday. N winds
tonight will diminish as they shift to E-SE early Tue, then
light W-SW by midday Tue.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR.

Wednesday through Wednesday Night: VFR. Breezy. MVFR in snow
showers likely across the outer Cape.

Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible.

Friday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

Through Today...
Winds and seas have lowered below small craft criteria on the
outer waters so have ended the Small Craft headlines.

Winds have shifted to N-NW over the last few hours with the
passing cold front, which will lie across Cape Cod and near the
S coast by late this morning. With another batch of cold air
moving in, will see gusts up to around 20 kt. May see a few
brief gusts up to 25 kt mainly across the southern outer waters
this afternoon. Seas 4 ft or less.

Ocean enhanced clouds will develop across most of the eastern
waters during this morning, with the best chance across portions
of the mid and outer Cape, and continue through this afternoon
as the northerly winds bring another batch of colder air. May
see some brief visibility restrictions E of Cape Cod in ocean
effect rain and snow showers around midday through the
afternoon.

Tonight...
Winds slowly diminish as they become N-NE. Gusts up to 20 kt
possible across the eastern outer waters this evening. Any
leftover rain and/or snow showers will dissipate this evening as
the northerly winds diminish. Otherwise, good visibility. Seas
around 2 to 4 feet away from the coast.

Tuesday...
High pressure moves offshore as another weak low quickly
approaches from the W. Winds diminish as they shift to S-SW.
Seas continue at 4 ft or less.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Local visibility 1 to 3 nm.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Low risk of Gale Force northerly winds. Seas up to
5 ft. Chance of snow showers. Visibility 1 to 3 nm.

Wednesday Night: Winds less than 25 kt. Low risk of Gale Force
northerly winds during the evening, then diminishing after
midnight. Areas of rough seas. Slight chance of snow showers.
Local visibility 1 to 3 nm.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers. Local
visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/EVT
NEAR TERM...Nocera/EVT/NMB
SHORT TERM...EVT
LONG TERM...Nocera
AVIATION...Nocera/EVT/NMB
MARINE...Nocera/EVT
Hazardous weather outlook, Dec 10, 3:41 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
341 AM EST Mon Dec 10 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-110845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
341 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-110845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
341 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.